Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 199, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2011, 2:32 PM CDT for Overton County, Pickett County, Tennessee. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 2:32 PM CDT (19:32 UTC)
- Expired
- May 24, 2011, 3:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Overton County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 116 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:45 PM CDT | HAIL 1.75 | Livingston, TN | SPOTTER RPTS GOLF BALL SIZED HAIL. |
| May 24, 2:53 PM CDT | HAIL 2 | Livingston, TN | SPOTTER RPT OF TWO INCH HAIL IN LIVINGSTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
521
WUUS54 KOHX 241932
SVROHX
TNC133-137-242000-
/O.NEW.KOHX.SV.W.0199.110524T1932Z-110524T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
232 PM CDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN OVERTON COUNTY IN MIDDLE TENNESSEE...
SOUTH CENTRAL PICKETT COUNTY IN MIDDLE TENNESSEE...
* UNTIL 300 PM CDT
* AT 228 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
LIVINGSTON...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL OVERTON COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3655 8513 3641 8511 3634 8512 3629 8545
3644 8549 3647 8547 3648 8546
TIME...MOT...LOC 1932Z 257DEG 17KT 3640 8537
$$
042 follow-up statements
075
WWUS54 KOHX 241941
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
241 PM CDT TUE MAY 24 2011
TNC133-137-242000-
/O.CON.KOHX.SV.W.0199.000000T0000Z-110524T2000Z/
OVERTON TN-PICKETT TN-
241 PM CDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
PICKETT AND NORTHERN OVERTON COUNTIES UNTIL 300 PM CDT...
AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LIVINGSTON...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON AND RURAL AREAS OF CENTRAL OVERTON AND SOUTHERN PICKETT
COUNTIES.
LAT...LON 3641 8511 3634 8512 3629 8545 3644 8549
3648 8546 3655 8513
TIME...MOT...LOC 1940Z 257DEG 17KT 3641 8532
$$
04222
WWUS54 KOHX 241952
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
252 PM CDT TUE MAY 24 2011
TNC133-137-242000-
/O.CON.KOHX.SV.W.0199.000000T0000Z-110524T2000Z/
OVERTON TN-PICKETT TN-
252 PM CDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
PICKETT AND NORTHEASTERN OVERTON COUNTIES UNTIL 300 PM CDT...
AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LIVINGSTON...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL OVERTON AND SOUTHERN PICKETT
COUNTIES.
LAT...LON 3651 8532 3655 8513 3641 8511 3634 8512
3631 8532
TIME...MOT...LOC 1952Z 257DEG 17KT 3642 8525
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:59 AM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 24, 9:59 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 959 AM CDT TUE MAY 24 2011 .UPDATE...THE EARLY MORNING THUNDERSTORMS THAT DOWNED SOME TREES AROUND THE METRO AREA HAVE MOVED AWAY. THE SEVERE THUNDERSTORM WATCH WAS CANCELLED AROUND 8 AM. FOR THE REST OF TODAY...SCATTERED THUNDERSTORMS ARE EXPECTED... GENERALLY 30-40 PERCENT COVERAGE BY LATE AFTERNOON. THE MORNING CONVECTION HAS PRODUCED A SURFACE BOUNDARY ACROSS THE METRO AREA BACK TO WEST TN. THIS BOUNDARY MAY HELP FOCUS CONVECTION THIS AFTERNOON. FORECAST PARAMETERS INDICATE SOME STORMS COULD BECOME SEVERE WITH LOCALIZED DAMAGING WIND GUSTS THE MAIN CONCERN. OTHERWISE...THERE WILL BE A MIX OF SUN AND CLOUDS WITH TEMPS MAINLY IN THE MUGGY 80S. WE DO NOT SEE ANY SIGNIFICANT FEATURES FOR TONIGHT INTO WEDNESDAY TO FOCUS CONVECTION...AND MID LEVEL RIDGING WILL BUILD...SO WE EXPECT TO KEEP POPS UNDER 30 PERCENT. POPS WILL INCREASE SUBSTANTIALLY WEDNESDAY NIGHT INTO THURSDAY WITH WIDESPREAD THUNDERSTORMS...AND A GREATER RISK FOR SEVERE WX. 13 && .PREV DISCUSSION... /ISSUED 628 AM CDT TUE MAY 24 2011/ AVIATION 12Z DISCUSSION... CONVECTION TO TAPER OFF THIS MORNING...BUT IT WILL RETURN BY LATE THIS AFTERNOON AS THE SFC REHEATS. TSTMS WILL BE SCATTERED SO THAT PROB 30 WILL BE UTILIZED FOR THE 21Z-01Z PERIOD. AFT 01Z...WILL LEAVE PRECIP OUT OF THE TAFS WITH A BKN MID LEVEL DECK CONTINUING. COULD SEE VSBYS DROP TO 3-5SM AT CSV TOWARD 12Z ON THE 25TH. 21 PREV DISCUSSION... /ISSUED 337 AM CDT TUE MAY 24 2011/ DISCUSSION... AIRMASS ACROSS THE REGION REMAINS PLENTY UNSTABLE WITH ANALYSIS SHOWING WARM FRONT HOLDING ACROSS THE OH VALLEY. ALOFT...ML/UL LOWS/TROFS REMAIN ACROSS THE DESERT SOUTHWEST...LEAVING WEST/SOUTHWEST FLOW CONTINUING OVER THE MID-SOUTH. CONVECTION CONTINUES TO FIRE NEAR/AHEAD OF SFC LOW/BOUNDARY IN THE PLAINS AND RIDE EASTWARD IN ML FLOW. ADDITIONAL DEVELOPMENT OCCURRING ACROSS THE SOUTH CWA NEAR POSITIVE FLUX AND POTENTIAL TEMP MAX...WHICH WILL CONTINUE NORTHWARD THIS MORNING. SAME GENERAL TYPE OF WX EXPECTED TODAY THRU WED AS SFC/UPPER LOWS ADVANCE TO NEAR MCI VICINITY 00Z THU. WARM FRONT WILL REMAIN WELL NORTH AS TRAILING COLD FRONT MOVES OUT OF THE PLAINS. BY 00Z FRI SFC/UPPER LOWS EXPECTED TO BE JUST NORTH OF THE CWA WITH COLD FRONT JUST WEST...BUT IT IS WEAKENING. ML/UL TROFS DO SWING BY EARLY THU NIGHT BUT FRONTAL BOUNDARY SEEMS TO WASH OUT AS NEXT SFC LOW FORMS IN THE SOUTHERN PLAINS EARLY FRI. ULTIMATELY TREND FOR ISO-SCT SHWRS/STORMS...SOME STRONG TO SEVERE...WILL CONTINUE TODAY-TOMORROW. DEEPER MOISTURE WILL MOVE IN WED NIGHT/THU AHEAD OF SFC/UL LOWS. INCREASE IN FORCING/DEEP MOISTURE EXPECTED TO ALSO INCREASE TSTORM COVERAGE AFTER MIDNIGHT AND ON INTO THU AS THE FEATURES PASS. THERMODYNAMIC PARAMETERS STAY ON HIGHER SIDE AND AGAIN SEVERE STORMS ARE POSSIBLE...ESPECIALLY WEST OF I-65. ML/UL FLOW REMAINS MORE WESTERLY FRI-SAT AS CLOSED LOWS CROSS THE NORTHERN PLAINS/GREAT LAKES. THIS WILL KEEP A WEAK FRONTAL BOUNDARY JUST NORTHWEST WHICH COMBINED WITH WEAK MOISTURE SOURCE MAY BRING A FEW AREA STORMS LATE FRI NIGHT/SAT. ML/UL RIDGES FINALLY BUILD IN ON SUN AND REMAINS STRONG INTO EARLY WEEK. A ROUGE STORM OR TWO MAY FORM IN STRONG AFTERNOON HEATING BUT THE MID-STATE WILL REMAIN DRY BY IN LARGE INTO TUE. 07 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 24, 6:27 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 627 AM CDT TUE MAY 24 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-251030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 627 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WIND IS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTHWEST MIDDLE TENNESSEE AND A SLIGHT RISK ELSEWHERE WEDNESDAY AND WEDNESDAY NIGHT. THE GREATER THREAT IS WEDNESDAY NIGHT. DAMAGING WIND AND LARGE HAIL MAY OCCUR...AS WELL AS ISOLATED TORNADOES ESPECIALLY WEST OF I-65. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
In the hours before
Local storm report, May 24, 12:52 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL HARTSVILLE 36.39N 86.16W
05/24/2011 M1.00 INCH TROUSDALE TN TRAINED SPOTTER
&&
STEIGERWALDTLocal storm report, May 24, 2:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TORNADO 7 NE DOVER 36.55N 87.75W
05/23/2011 STEWART TN NWS STORM SURVEY
*** 2 INJ *** A NATIONAL WEATHER SERVICE SURVEY TEAM HAS
CONFIRMED THAT THE DAMAGE THAT OCCURRED IN THE BIG ROCK
AREA IN NORTHEAST STEWART COUNTY YESTERDAY EVENING WAS
CAUSED BY A TORNADO. WITH MAX WINDS OF 120 MPH THIS
CLASSIFIES AS AN EF2 TORNADO AND TRAVELED AT LEAST 7
MILES INTO FORT CAMPBELL. MAXIMUM WIDTH WAS 150 YARDS.
THERE WERE 2 INJURIES AND NO FATALITIES.
&&
MDAVISThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Hickman, Humphreys, Perry | 31 min |
| May 23, 7:50 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Perry, Wayne | 25 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys | 33 min |
| May 24, 3:04 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 26 min |
| May 24, 4:39 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 36 min |
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 31 min |
| May 24, 5:14 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 31 min |
| May 24, 5:19 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale, Wilson | 26 min |
| May 24, 5:39 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith, Sumner, Trousdale | 36 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Sumner, Trousdale | 35 min |
| May 24, 12:45 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale | 30 min |
| May 24, 1:07 PM CDT | Tornado Warning | OHX | Jackson, Macon, Smith, Trousdale | 23 min |
| May 24, 1:23 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 26 min |
| May 24, 1:31 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith | 29 min |
| May 24, 2:00 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton | 30 min |
| May 24, 2:56 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 34 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.